MAUDE Adverse Event Report: ABBOTT MEDICAL MITRACLIP NTR CLIP DELIVERY SYSTEM; VALVE REPAIR

ABBOTT MEDICAL MITRACLIP NTR CLIP DELIVERY SYSTEM; VALVE REPAIR
Catalog Number CDS0601-NTR
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Heart Failure/Congestive Heart Failure (4446); Mitral Valve Insufficiency/ Regurgitation (4451)
Date of Event 04/21/2023
Type of Reportable Event Death
Event or Problem Description
This is filed to a patient death.It was reported that on (b)(6) 2023, a mitraclip procedure was performed to treat functional mitral regurgitation (mr) with grade 4+ and enlarged atrium.While preparing a mitraclip ntr (20830r167) unintended movement while establishing final arm angle (efaa) of the clip occurred; the clip opened approximately 10 degrees during first establishing final arm angle (efaa).The second time establishing final arm angle worked.The mitraclip device was implanted at a2/p2 and the mitral regurgitation decreased to grade 2+.The final arm angle of the first clip was approximately 20 degrees.Another mitraclip ntr (21228r1026) was implanted 2mm from the first clip and the mitral regurgitation decreased to grade 1+.The procedure was completed with two clips implanted, reducing mitral regurgitation to grade 1+.There was no clinically significant delay in the procedure.Following the procedure, during patient monitoring, the mitral regurgitation had increased to grade 4+, the patient had no improvement, with symptoms of fatigue, dyspnea, limb edema, and shortage of liberties.On (b)(6) 2023, the patient died due to aggravated heart failure.Echo imaging revealed that there was a migration between the two implanted mitraclips.The distance between the two clip apexes changed from 2mm to 4mm.Both clips had migrated.Between the completion of the mitraclip procedure and the time of death, angiotensin-converting enzyme (ace) inhibitors, beta receptor blockers, diuretic, and aldosterone receptor antagonists were given to control heart failure and anticoagulation.In the physician¿s opinion the patient death was related to the implanted clips.The documented cause of death was due to multiple organ dysfunction syndrome (mods) and worsening heart failure.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record revealed no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other complaints reported from this lot.The investigation was unable to determine a cause for the reported migration.The reported recurrent mr and subsequent heart failure appear to be related to the reported clip migration and death appears to be related to acute chronic chf.Death, heart failure and mr are listed in the instructions for use as known possible complications associated with the mitraclip procedures.There is no indication of a product issue with respect to manufacture, design, or labeling.This event was further reviewed by an abbott medical affairs director and the reviewer stated ¿the patient had severe fmr and declining clinical status.The procedure was completed with two nt clips with significant reduction of mr noted prior to release of the second nt clip.Prior to release, the clips were parallel, however, post release of the second clip, an angle of 30 degrees was noted between the two clips.The physicians do not claim a cowl event.Upon release of the second clip, there was now severe mr.This is possibly due to pinwheeling of the leaflets as the clips were no longer parallel and there was no clip opening described.The patient continued to decline in the hospital and eventually died presumably from acute on chronic chf.The mitraclip procedure was not the cause of the patient¿s death.The clips appear to have performed as expected, however, there was likely a technical error during the procedure related to clip positioning/orientation.This resulted in no significant change in mr which remained severe as it was prior to the procedure.¿.The additional mitaclip ntr (20830r167) device referenced in b5 is filed under a separate medwatch report number.

Brand Name
MITRACLIP NTR CLIP DELIVERY SYSTEM
Common Device Name
VALVE REPAIR
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005070406
3885 bohannon drive
menlo park CA 94025
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17581279
Report Number2135147-2023-03624
Device Sequence Number8400086
Product Code NKM
UDI-Device Identifier08717648226342
UDI-Public08717648226342
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2023
Device Catalogue NumberCDS0601-NTR
Device Lot Number21228R1026
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/28/2023
Initial Report FDA Received Date08/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR
Patient SexMale